Proton Pump Inhibitors May Decrease Gut Diversity, Increase C. diff Risk

Dr. John K. DiBaise MD Gastroenterology and Hepatology Mayo Clinic, Scottsdale Arizona MedicalResearch.com Interview with:
Dr. John K. DiBaise MD
Gastroenterology and Hepatology
Mayo Clinic, Scottsdale Arizona

Medical Research: What is the background for this study? What are the main findings?

Dr. DiBaise: Despite nearly 25 years of safe and effective use of proton pump inhibitors (PPI), in recent years there have been an increasing number of reports suggesting potentially harmful effects and harmful associations with their use. One such association with PPI use has been Clostridium difficile infection (CDI) which can cause severe and recurrent episodes of diarrhea. Previous reports evaluating the microbes present within the gastrointestinal tract (ie, gut microbiome) of individuals with CDI have shown a reduction in overall microbial community diversity. We studied the gut microbiome in healthy individuals both before and after using a proton pump inhibitors for one month and found a similar reduction in microbial diversity while taking the PPI that did not entirely revert back to the ‘normal’ baseline after being off the medication for a month. While this does not demonstrate a causal association between proton pump inhibitors use and CDI, it demonstrates that PPI use creates a situation in the gut microbial environment that may increase the individual’s susceptibility to CDI.

Medical Research: What should clinicians and patients take away from your report?

Dr. DiBaise: As with all medications, they should only be used when absolutely necessary. In the case of proton pump inhibitors they are the most effective medications to treat gastroesophageal reflux disease. They should be used at the lowest dose that provides adequate relief of symptoms and attempts to discontinue their use should be considered periodically. While this may not be appropriate in those with the most severe symptoms, less potent acid reducing drugs and non-drug anti-reflux strategies may be adequate in some individuals. It would be premature to discontinue these medications based on the results of this study. Decisions on the continued use or discontinuation of a Proton Pump Inhibitors should be made in consultation with the individual’s healthcare provider after reviewing their risks, benefits and alternatives.

Medical Research: What recommendations do you have for future research as a result of this study?

Dr. DiBaise: This was a small study in healthy individuals – the results require further study in larger numbers of individuals, both healthy and those with chronic illness. We studied the effect of PPIs on the microbes present within the feces. Proton Pump Inhibitors are likely to have a much more profound effect on microbes present in the upper gastrointestinal tract (eg, stomach and small intestine). The effects of PPIs on the microbes present within these portions of the gut should also be studied. Finally, longer-term studies will be needed to determine whether the relationship between Proton Pump Inhibitors use and CDI is causal or not.

Citation:

Charlie T Seto, Patricio Jeraldo, Robert Orenstein, Nicholas Chia, John K DiBaise. Prolonged use of a proton pump inhibitor reduces microbial diversity: implications for Clostridium difficile susceptibility. Microbiome, 2014; 2 (1): 42 DOI: 10.1186/2049-2618-2-42